Alert archive / Idaho / Tornado Warnings in 2018

Tornado Warning 7, NWS Pocatello, ID

May 31, 20184 counties in Idaho

NWS Pocatello, ID issued this tornado warning at May 31, 2018, 3:12 PM MDT for 4 counties in Idaho. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 3:12 PM MDT (21:12 UTC)
Expired
May 31, 2018, 3:45 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Bingham County, ID, Blaine County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:15 PM MDTTSTM WND GST 8917 W Aberdeen, IDKSFX DOPPLAR RADAR SHOWED A TORNADIC VORTEX SIGNATURE THAT PASSED APPROXIMATELY 2 MILES NORTH OF CRYSTAL RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WFUS55 KPIH 312112
TORPIH
IDC011-013-067-077-312145-
/O.NEW.KPIH.TO.W.0007.180531T2112Z-180531T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
312 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  East central Blaine County in central Idaho...
  Northwestern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...
  Northeastern Minidoka County in south central Idaho...

* Until 345 PM MDT
    
* At 312 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 18 miles northeast of Minidoka or 21 miles north of
  Lake Walcott, moving northeast at 40 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Blaine...northwestern Power...southwestern Bingham and
  northeastern Minidoka Counties, including the following locations:
  Bear Trap Airport and Pilar Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4286 11326 4299 11342 4317 11321 4298 11300
TIME...MOT...LOC 2112Z 240DEG 36KT 4296 11325 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

KB
2 follow-up statements
664 
WWUS55 KPIH 312120
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
320 PM MDT THU MAY 31 2018

IDC067-312129-
/O.CAN.KPIH.TO.W.0007.000000T0000Z-180531T2145Z/
Minidoka ID-
320 PM MDT THU MAY 31 2018

...THE TORNADO WARNING FOR NORTHEASTERN MINIDOKA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and southeastern Idaho.

LAT...LON 4287 11324 4301 11340 4317 11321 4298 11300
TIME...MOT...LOC 2119Z 233DEG 42KT 4303 11314 

$$

IDC011-013-077-312145-
/O.CON.KPIH.TO.W.0007.000000T0000Z-180531T2145Z/
Blaine ID-Power ID-Bingham ID-
320 PM MDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST
CENTRAL BLAINE...NORTHWESTERN POWER AND SOUTHWESTERN BINGHAM
COUNTIES...
    
At 319 PM MDT, a severe thunderstorm capable of producing a tornado
was located 16 miles west of Aberdeen or 21 miles west of American
Falls Reservoir, moving northeast at 50 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Bear Trap Airport and Pilar Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4287 11324 4301 11340 4317 11321 4298 11300
TIME...MOT...LOC 2119Z 233DEG 42KT 4303 11314 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

KB
262 
WWUS55 KPIH 312137
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
337 PM MDT THU MAY 31 2018

IDC011-013-077-312145-
/O.EXP.KPIH.TO.W.0007.000000T0000Z-180531T2145Z/
Blaine ID-Power ID-Bingham ID-
337 PM MDT THU MAY 31 2018

...THE TORNADO WARNING FOR EAST CENTRAL BLAINE...NORTHWESTERN POWER
AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT 345 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and southeastern Idaho.

Remember, a Tornado Warning still remains in effect for Southeastern 
Blaine, South Central Butte, Northwestern Power, and West Central 
Bingham Counties until 415 PM MDT.  

LAT...LON 4287 11324 4301 11340 4317 11321 4298 11300
TIME...MOT...LOC 2135Z 240DEG 36KT 4311 11296 

$$

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 1:42 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 31, 2:22 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 WSW RIRIE             43.62N 111.80W
05/31/2018  M1.25 INCH       BONNEVILLE         ID   PUBLIC

            REPORTED FROM EAST IDAHO NEWS.COM SOCIAL
            MEDIA.

&&

NP
Local storm report, May 31, 2:24 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
224 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             SUGAR CITY              43.87N 111.75W
05/31/2018  E0.25 INCH       MADISON            ID   PUBLIC

            HEAVY RAIN AT TIMES.

&&

NP
Local storm report, May 31, 2:25 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             RUPERT                  42.62N 113.67W
05/31/2018  E0.50 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

NP
Local storm report, May 31, 2:29 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FUNNEL CLOUD     1 WNW IDAHO FALLS       43.50N 112.05W
05/31/2018                   BONNEVILLE         ID   TRAINED SPOTTER

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
            WNW IDAHO FALLS.

&&

NP
Local storm report, May 31, 2:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             W RUPERT                42.62N 113.67W
05/31/2018  M1.00 INCH       MINIDOKA           ID   PUBLIC

            DIME TO QUARTER SIZE HAIL OBSERVED IN CITY
            LIMITS.

&&

NP
Local storm report, May 31, 3:01 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             RUPERT                  42.62N 113.67W
05/31/2018  E0.50 INCH       MINIDOKA           ID   PUBLIC

            MARBLE AND PEA SIZE HAIL.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 12:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison35 min
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 1:58 PM MDTTornado WarningPIHFremont, Madison, Teton32 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:42 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka48 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 3:57 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson44 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:46 PM MDTTornado Warning Tornado observedPIHBonneville, Jefferson, Madison29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:22 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power38 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Tornado Warnings in Idaho, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.